Alert archive / Oklahoma / Tornado Warnings in 2005

Tornado Warning 32, NWS Norman, OK

June 5, 2005Kiowa County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 5, 2005, 7:12 PM CDT for Kiowa County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 7:12 PM CDT (00:12 UTC)
Expired
Jun 5, 2005, 7:45 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Kiowa County, OK

The radar

The Altus AFB radar (KFDR), 38 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3466 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3466 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 060012
TOROUN
OKC075-060045-
/O.NEW.KOUN.TO.W.0032.050606T0012Z-050606T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
712 PM CDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  KIOWA COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 745 PM CDT

* AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MOUNTAIN
  PARK...MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO WILL BE NEAR...
  MOUNTAIN PARK AROUND 720 PM CDT
  SNYDER AROUND 735 PM CDT

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.

LAT...LON 3475 9893 3475 9903 3464 9899 3464 9883

$$

FOSTER
1 follow-up statement
000 
WWUS54 KOUN 060027
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT SUN JUN 5 2005

OKC075-060045-
/O.CON.KOUN.TO.W.0032.000000T0000Z-050606T0045Z/
KIOWA OK-
726 PM CDT SUN JUN 5 2005

...A TORNADO WARNING CONTINUES UNTIL 745 PM CDT FOR KIOWA COUNTY...

AT 726 PM CDT...DOPPLER RADAR AND STORM SPOTTERS OBSERVED A BRIEF 
TORNADO NEAR MOUNTAIN PARK...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE MOUNTAIN PARK...SNYDER AND
  SOUTHEASTERN TOM STEED RESERVOIR

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SNYDER AROUND 725 PM CDT

RESIDENTS FROM MOUNTAIN PARK SOUTH TO SYNDER TAKE SHELTER NOW

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF GOLFBALLS OR LARGER.

LAT...LON 3475 9893 3475 9903 3464 9899 3464 9883

$$

FOSTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:52 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 5, 2:52 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
252 PM CDT SUN JUN 5 2005

.DISCUSSION...
CLOUDS HAVE PREVENTED SUFFICIENT HEATING FOR DEEP CONVECTION TO
INITIATE - SO FAR. 12Z OUN SOUNDING WAS CONTAMINATED BY DEVELOPING
STORMS AND THUS IS UNREPRESENTATIVE OF EXISTING ENVIRONMENT.
LATEST MESOANALYSIS OA FIELDS INDICATE SBCAPE IN 3000-4000 RANGE
SE OF SFC FRONT THAT HAS BEGUN TO RETREAT TOWARD NW OK. STILL
ANTICIPATE STORM INITIATION BEFORE 00Z...PERHAPS AIDED BY
DIFFERENTIAL HEATING. DYNAMIC FORCING AT BOTH LOW LEVELS AND ALOFT
WILL BE CONSIDERABLY WEAKER THIS AFTERNOON AND EVENING...AS WILL
LOW-LEVEL SHEAR. BUT DEEP LAYER SHEAR OF 35-45 KT ACROSS AREA WILL
SUPPORT STRONG/SEVERE T-STORMS THAT MAY PRODUCE SOME BIG HAIL AND
DAMAGING WINDS GIVEN THE AVAILABLE CAPE. TORNADO POTENTIAL
CONSIDERABLY LOWER TODAY...BUT STILL NONZERO AS CONDITIONS WILL
SUPPORT A FEW SUPERCELLS. STORMS MAY LAST WELL INTO THE EVENING AS
INSTABILITY PERSISTS...AND COULD RE-IGNITE AFTER DARK NEAR OR JUST
N OF THE SFC FRONT AS INCREASING LLJ ENHANCES ISENTROPIC LIFT.

WITH CONVECTION EXPECTED TO BE LESS ORGANIZED TONIGHT...CHANCES OF
ANY RESIDUAL FOCUSING MECHANISMS ON MONDAY - OUTFLOW BOUNDARIES...
DIFFERENTIAL HEATING VIA LINGERING CLOUDS ETC - WILL BE LESS. THUS
EXPECT A MORE HOMOGENEOUS AIRMASS AND LOWER STORM CHANCES ON
MONDAY AND WILL LEAVE OUT MENTION OF PRECIP. SAME REASONING MAY
APPLY THROUGH MIDWEEK...BUT LATEST ETA IS MORE AGGRESSIVE WITH THE
UPPER SYSTEM LIFTING INTO THE N PLAINS AND DRIVES A FRONT INTO THE
AREA ON WED. LOW POPS THEREFORE ARE INCLUDED FOR WED.

MED-RANGE MODELS CONTINUE TO INDICATE UNSEASONABLY STRONG HEIGHT
FALLS INTO THE SW STATES LATER IN THE WEEK. IT WILL BECOME MORE
DIFFICULT WITH TIME TO BRING ANY STRONG SYSTEMS OUT INTO THE
PLAINS THIS FAR S...BUT THERE IS GENERAL AGREEMENT THAT SOMETHING
WILL DO SO TOWARD NEXT WEEKEND. BEST ESTIMATE OF TIMING IS AROUND
FRI-SAT AT THIS TIME...THUS POPS HAVE BEEN RAISED TO CHANCE DURING
THIS PERIOD ACROSS W AND N PARTS OF THE CWA. LOWER CHANCES ARE
EXTENDED INTO SUN AS THERE ARE SOME INDICATIONS THAT LOWER HEIGHTS
MAY REMAIN OVER THE SW. IF NOT...STRENGTHENING WNW FLOW ALOFT INTO
THE CENTRAL/N ROCKIES COULD PUT US BACK INTO A NOCTURNAL MCS
PATTERN SIMILAR TO WHAT WE HAD A WEEK OR TWO AGO.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  69  89  71  90 /  30  10  10  10
HOBART OK         69  91  71  93 /  30  10  10  10
WICHITA FALLS TX  70  91  71  93 /  30  10  10  10
GAGE OK           66  92  67  94 /  10  10  10  10
PONCA CITY OK     68  90  72  90 /  30  10  10  10
DURANT OK         71  89  72  90 /  30  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

24/05
Hazardous weather outlook, Jun 5, 11:45 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT SUN JUN 5 2005

OKZ004>048-050>052-TXZ083>090-061200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL...WESTERN...AND SOUTHERN OKLAHOMA...AND ALL OF WESTERN NORTH
TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH OF A LINE FROM PONCA CITY...TO
FAIRVIEW...TO CHEYENNE.

TIMING...
THE MOST LIKELY TIME IS FROM 3 PM TO MIDNIGHT.

IMPACTS...
STORMS THAT DEVELOP DURING THE AFTERNOON AND EARLY EVENING MAY BE
ACCOMPANIED BY TENNIS BALL SIZE HAIL AND 75 MPH WINDS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD
REMAIN PREPARED FOR SEVERE WEATHER OPERATIONS...PARTICULARLY FROM 3
PM THROUGH MIDNIGHT.

DISCUSSION...
A COLD FRONT MOVING SLOWLY ACROSS NORTHERN AND WESTERN OKLAHOMA THIS
MORNING HAD BECOME STATIONARY NEAR A LINE FROM BARTLESVILLE TO
GUTHRIE TO ALTUS AT MIDDAY AND A DRYLINE WAS INTERSECTING THE FRONT
IN THE CENTRAL TEXAS PANHANDLE.  THE FRONT IS EXPECTED TO SLOWLY
RETREAT NORTHWARD AS A WARM FRONT THIS AFTERNOON. THE DRYLINE IS NOT
EXPECTED TO ADVANCE INTO WESTERN OKLAHOMA OR WESTERN NORTH TEXAS
TODAY.

ALTHOUGH ALL AREAS NEAR AND SOUTH OF THE WARM FRONT WILL BECOME
HUMID AND UNSTABLE THIS AFTERNOON...THE STRONGEST COMBINATION OF
HEATING AND MOIST AIR IS EXPECTED TO LINE UP JUST EAST OF THE
DRYLINE AND SOUTH OF THE WARM FRONT IN THE EASTERN TEXAS PANHANDLE
AND FAR SOUTHWEST OKLAHOMA OKLAHOMA AND WESTERN NORTH TEXAS. AS
SOUTHEAST WINDS TRANSPORT THE UNSTABLE AIR UP THE HIGHER TERRAIN OF
WEST TEXAS...CONDITIONS WILL BECOME FAVORABLE FOR THUNDERSTORM
DEVELOPMENT BY MID-AFTERNOON.  ADDITIONAL...MORE ISOLATED STORMS MAY
FORM MOST ANYWHERE ALONG THE WARM FRONT IN OKLAHOMA.

AS STORMS DEVELOP THEY WILL ENCOUNTER MODERATE AMOUNTS OF WIND SHEAR
AND A FEW SUPERCELL STORMS WILL RESULT. THESE STORMS WILL LIKELY
MOVE TO THE EAST OR EVEN SOUTHEAST AND WILL HAVE THE GREATEST
LIKELIHOOD FOR PRODUCING SIGNIFICANT SEVERE WEATHER. THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
WHILE TORNADOES CAN NOT BE COMPLETELY RULED OUT TODAY...THE THREAT
FROM TORNADOES IS SUBSTANTIALLY LOWER THAN ON SATURDAY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...70 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
A LOW CHANCE OF THUNDERSTORMS WILL EXIST ALMOST EVERY DAY THROUGH
THE END OF NEXT WEEK...ESPECIALLY OVER WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE STRENGTH OF THE MID-LEVEL CAP OF WARM AIR AND
RELATIVELY WEAK WIND SHEAR WILL TEND TO LIMIT THE THREAT FOR
WIDESPREAD SEVERE WEATHER MOST OF THE TIME.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 6 AM
MONDAY.

05

In the hours before

Local storm report, Jun 5, 5:42 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             ROOSEVELT               34.85N 99.02W
06/05/2005  0.75 INCH        KIOWA              OK   AMATEUR RADIO

0510 PM     HAIL             ROOSEVELT               34.85N 99.02W
06/05/2005  0.75 INCH        KIOWA              OK   AMATEUR RADIO

&&

DWILLIAM
Local storm report, Jun 5, 6:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             3 SW COOPERTON          34.83N 98.92W
06/05/2005  1.00 INCH        KIOWA              OK   TRAINED SPOTTER

&&

DWILLIAM
Local storm report, Jun 5, 6:35 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
635 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             3 SE ROOSEVELT          34.82N 98.98W
06/05/2005  1.75 INCH        KIOWA              OK   AMATEUR RADIO

&&

DWILLIAM
Local storm report, Jun 5, 6:41 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 SE ROOSEVELT          34.81N 98.97W
06/05/2005  2.50 INCH        KIOWA              OK   AMATEUR RADIO

&&

DWILLIAM
Local storm report, Jun 5, 6:49 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             5 N MOUNTAIN PARK       34.77N 98.95W
06/05/2005  1.25 INCH        KIOWA              OK   AMATEUR RADIO

0643 PM     HAIL             5 SSE ROOSEVELT         34.78N 98.99W
06/05/2005  3.00 INCH        KIOWA              OK   AMATEUR RADIO

&&

DWILLIAM
Local storm report, Jun 5, 7:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
710 PM CDT SUN JUN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             4 N MOUNTAIN PARK       34.76N 98.95W
06/05/2005  2.00 INCH        KIOWA              OK   AMATEUR RADIO

&&

DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:27 PM CDTSevere Thunderstorm WarningOUNJackson48 min
Jun 5, 7:40 PM CDTTornado WarningOUNKiowa, Tillman35 min
Jun 5, 8:18 PM CDTTornado WarningOUNTillman27 min
Jun 5, 8:22 PM CDTSevere Thunderstorm WarningOUNComanche, Greer, Jackson, Kiowa38 min
Jun 5, 8:47 PM CDTSevere Thunderstorm WarningOUNTillman58 min
Jun 5, 9:00 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa60 min
Jun 5, 9:37 PM CDTSevere Thunderstorm WarningOUNTillman38 min
Jun 5, 10:11 PM CDTSevere Thunderstorm WarningOUNTillman34 min
Jun 5, 10:21 PM CDTSevere Thunderstorm WarningOUNCotton54 min
Jun 5, 10:49 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens56 min
Jun 5, 11:01 PM CDTSevere Thunderstorm WarningOUNComanche29 min
Jun 5, 11:14 PM CDTSevere Thunderstorm WarningOUNCotton16 min
Jun 5, 11:45 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens30 min
Jun 6, 2:29 AM CDTSevere Thunderstorm WarningOUNGrant46 min
Jun 6, 2:49 AM CDTSevere Thunderstorm WarningOUNKay41 min

Nearby

Tornado Warnings in Oklahoma, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.